|Should I Go Back To My Old Meds?
Oct 6, 2004
I am 3 1/2 months into a new HAART cocktail that doesn't seem to be doing any better than my old one. I'm wondering if I should go back.
I was originally on Trizivir alone and had been undetectable, but was having blips on my VL up to a max of about 106 (not 106K, but just 106). I know this used to be considered undetectable, but my doctor was concerned about developing resistance. My CD4 was always in the high 400 to low 500 range and I had no problems with the medication.
We added Viramune to the Trizivir and shortly thereafter, I had high fevers and non-viral hepatitis. They took me off all meds for about 2 months to get my system back in order.
I had my blood tested after being off meds for 2 months and my VL was approximately 4100 and my CD4 was in the low 400s. We did a genotype at that time to see if there was resistance to any meds. It showed that I had resistance to all Nukes except Viread and to no PIs. The results were inconclusive for the Non-Nukes.
I began a regimen of Kaletra (4 pills, 2x daily), Viread (1 a day) and Sustiva (1 a day). Since then, I've had non-stop diarrhea, a really rough time sleeping and non-stop ringing in my ears. All of these are making me crazy.
All this might be acceptable except for the fact that my most recent labs (taken 3 months into treatment) show that my VL is 156 and my CD4 is 527. One month before these, my VL was not much more and my CD4 was actually a little better. And my first check, 2 weeks into treatment showed a reduction from the VL of 4100 to around 1000 and CD4 about the same. Essentially, there has been no change in my labs compared to just being on Trizivir alone after going through all the unpleasantness of these new meds. I realize that this may change given more time, but it's quite disappointing.
My questions are these: Even though the genotype shows resistance to all the Nukes in Trizivir, would it be a bad thing to go back to that exclusively? I was doing fairly well in my view on it and it was very easy to tolerate. I wouldn't want to do Trizivir with another med because then resistance to the new one might build, but would I be shooting myself in the foot if I just went back on the Trizivir and maintained VL in the low 100 range? My CD4 seemed good and I could wait for other, less toxic meds to come along should I need them in the future.
I just feel like I'm taking the risk of developing resistance to the meds I'm on (Kaletra, Sustiva, Viread) for no real benefit and limiting my options for the future.
Your thoughts would be most appreciated! Thanks.
| Response from Dr. Lee
There are times when you really cannot go back. It is not clear to me why you developed the significant resistance after being nearly nondetectable and then discontinueing your regimen. But, regardless of the reason for the resistance, it sounds as though it is significant. (Usually genotyping is not performed after being off meds, because the resistance mutations don't always show up, but in this case they did show up. Also, the "inconclusive" results for the Non-Nukes does not make sense.)
Q:Even though the genotype shows resistance to all the Nukes in Trizivir, would it be a bad thing to go back to that exclusively? A: YES. You would be likely to have additional nuke resistance develop and may end up in a worse situation. These medicines do not work anymore for you and never will again.
The most important thing you can do to reduce the risk of developing resistance to the meds you're on (Kaletra, Sustiva, Viread) is to not miss doses. COntinue to work closely with your doctor and keep an eye on your viral levels, etc.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Swallow The Semen Of Hiv Infected Person Can You Get Hiv?
- How Long After Exposure Can A Hepatitis C Test Be Positive?
- Hiv Early Symptoms And Acute Bronchitis
- Candidiasis Incubation Time?
- Will Masturbation Cause Chlamydia To Come Back?
- What What Does Bacterial Vaginosis Look Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.